Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2008, 3:10 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2008, 3:10 PM CDT (20:10 UTC)
- Expired
- Jun 5, 2008, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:47 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:43 PM CDT, 23 hours 27 minutes earlier.
Area forecast discussion, Jun 4, 3:43 PM CDT, 23 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT WED JUN 4 2008 .DISCUSSION... SURFACE LOW PER CURRENT OBS LOCATED SOMEWHERE NEAR PRATT. AS UPPER FLOW CONTINUES TO BECOME MORE SOUTHWESTERLY AS UPPER TROF APPROACHES...CENTER OF LOW PRESSURE PROGGED TO REDEVELOP IN THE EASTERN COLORADO PLAINS. PRESSURE FALLS ALONG THE FRONT RANGE INDICATING THIS IS THE CASE. FOCUS FOR TONIGHT WILL BE ON FRONTAL BOUNDARY DRAPED ACROSS THE NORTHERN COUNTIES ATTM...AND WHAT CONVECTION MAY FORM NEAR THE LOW IN SOUTH CENTRAL KANSAS. BOUNDARY HAS MADE A LATE DAY RUN INTO THE NEBRASKA COUNTIES ON ITS EAST SIDE...AND REMAINS DRAPED SOUTHWARD INTO REPUBLIC AND POSSIBLY CLOUD COUNTIES ATTM. COULD SEE A STORM FIRE ALONG THE BOUNDARY IN THE NORTH CENTRAL COUNTIES...AND THINK WE HAVE ENOUGH INSTABILITY THAT COLD POOLS FROM CONVECTION NORTH COULD SET OFF A STORM OR TWO IF THEY GO IN THE NEXT HOUR OR TWO. SECOND LOCATION FOR POSSIBLE STORM DEVELOPMENT IS NEAR THE SURFACE LOW IN SC KS WHERE DRY AIR MAY AID IN INITIATING DEVELOPMENT. THESE STORMS WOULD LIFT NORTH NORTHEAST IF SO BECOME A THREAT TO OUR WESTERN COUNTIES LATER THIS EVENING. OVERNIGHT PRIMES THE AREA FOR TOMORROW...AS 700MB +14C TEMPS SURGE BACK NORTHWARD WELL IN TO NEBRASKA AND BRING THE CAP BACK IN. 850MB LLJ OF 60-65KTS KEEPS RICH THETA E AIR UNDERNEATH IN PLACE. SURFACE GRADIENT ALSO INCREASES AS LOW DEEPENS AND TROF APPROACHES. THIS WILL KEEP WINDS BREEZY OVERNIGHT AND OVERNIGHT LOWS IN THE 70S. BY 18Z THURSDAY...110KT UPPER JET MOVES INTO WESTERN KS. 700MB WINDS ARE GENERALLY 60KTS OVER CTRL KS WITH 850MB WINDS BECOMING 50KTS BY 0Z. THIS NOT ONLY LEAVES 55KTS OF 0-6KM BULK SHEAR IN PLACE...IT ALSO SETS UP AN ENVIRONMENT FOR STORM MOTIONS TO THE NORTH NORTHEAST ON THE ORDER OF 40-60KTS. EXPECT THAT EVENT WILL UNFOLD SUCH THAT STORMS BEGIN TO FIRE IN CTRL TO S CTRL KS AS UPPER TROF MOVES IN AND WEAKENS CAP...AND INTERSECTS THE DRYLINE. COULD ALSO SEE A FEW STORMS DEVELOP IN THE WARM SECTOR AS CAP ERODES IN THE LATE AFTERNOON OUT AHEAD OF THE INCOMING FRONT. EXPECT A LINE OF STORMS TO FORM ACROSS CTRL KS AND TRAIN NORTH THROUGH THE LINE AS THE WHOLE SYSTEM SLOWLY PUSHES EAST. CAPES IN THE 3000J/KG RANGE COUPLED WITH SHEAR WILL MAKE PRIME ENVIRONMENT FOR SUPERCELLS. THIS WILL ALSO BRING POTENTIAL PROBLEMS WITH FLOODING AS STORMS REPEATEDLY DEVELOP AND MOVE THROUGH THE LINE AND MAY BRING ROUND AFTER ROUND OF RAINFALL. THURSDAY NIGHT...UPPER LEVEL LOW MOVES SLOWLY NORTHEAST THURSDAY NIGHT WITH ATTENDANT SURFACE BOUNDARY MOVING EAST ACROSS EASTERN KS OVERNIGHT. EXPECT THE POTENTIAL FOR SUPERCELLS TO CONTINUE THROUGH THE EVENING HOURS...BEFORE STORMS BECOME LINEAR LATE. LATER SHIFTS MAY ALSO NEED TO POST A FLASH FLOOD WATCH GIVEN THAT MUCH OF OUR CWA HAS HAD SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS. SATURATED GROUND AND MINOR FLOOD PROBLEMS WILL BE AGGRAVATED BY ADDITIONAL RAINFALL. MADE FEW IF ANY CHANGES TO FRIDAY AND THE FORECAST FOR THE WEEKEND AS FOCUS IS ON SEVERE POTENTIAL FOR THURSDAY/THURSDAY NIGHT. HOWEVER...KEPT POPS GOING IN EASTERN CWA FRIDAY. ON SATURDAY...MAY SEE NORTHERN PORTION OF THE CWA CLIPPED BY STORMS FROM THE MCS IN EASTERN NEBRASKA. NEXT SHORT WAVE TROF TO MOVE THROUGH THE CWA SUNDAY NIGHT AND MONDAY. ATMOSPHERE RECOVERS FAIRLY QUICKLY FOLLOWING THE FROPA LATE THURSDAY NIGHT AND FRIDAY...SO WARM AND HUMID CONDITIONS ARE EXPECTED. LEANED TOWARD HPC GUIDANCE FOR MONDAY...TUESDAY AND WEDNESDAY. && .AVIATION... MAINLY A WIND FORECAST FOR THIS TIME PERIOD ALTHOUGH BY NEXT TAF ISSUANCE MAY SEE A NEED FOR TS AT THE MHK FOR THE EARLY EVENING HOURS. STRONG UPPER SYSTEM APPROACHES THE AREA OVERNIGHT AND WILL KEEP WINDS UP OVER 12 KTS AND INCREASE TO ABOVE 20KTS BY TOMORROW MORNING. ALSO EXPECT TO SEE SCATTERED CU AROUND 3KFT IN STRONG WARM AIR ADVECTION REGIME. COULD BE LOCALLY BKN030 BUT NOT CONVINCED ENOUGH TO ADD TO A TAF SITE YET. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC/STARK
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1128 AM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1128 AM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST CENTRAL KANSAS THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS. A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE 35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY 36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:02 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 16 hr |
| Jun 5, 11:11 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Jun 5, 1:41 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 11 hr |
| Jun 5, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 5, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Jun 5, 4:10 PM CDT | Tornado Warning | TOP | Clay, Ottawa | 50 min |
| Jun 5, 4:35 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 40 min |
| Jun 5, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 52 min |
| Jun 5, 5:05 PM CDT | Tornado Warning | TOP | Marshall | 40 min |
| Jun 5, 5:37 PM CDT | Tornado Warning | TOP | Geary, Morris, Pottawatomie, Riley | 23 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| Jun 5, 5:59 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 31 min |
| Jun 5, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 26 min |
| Jun 5, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley | 36 min |
| Jun 5, 6:28 PM CDT | Tornado Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 47 min |
| Jun 5, 6:30 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Jun 5, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.